Alert archive / Vermont / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 29, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Jul 27, 2018, 3:18 PM EDT for Windsor County, Vermont. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2018, 3:18 PM EDT (19:18 UTC)
- Expired
- Jul 27, 2018, 4:15 PM EDT
- In force
- 57 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Windsor County, VT
The radar
The Burlington radar (KCXX), 145 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 3:30 PM EDT | TSTM WND DMG | Springfield, VT | SPRINGFIELD POLICE REPORTS SEVERAL LARGE TREES DOWN ACROSS SPRINGFIELD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 27, 1:31 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.3 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 432 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1033 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted.
846
WUUS51 KBTV 271918
SVRBTV
VTC027-272015-
/O.NEW.KBTV.SV.W.0029.180727T1918Z-180727T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
318 PM EDT FRI JUL 27 2018
The National Weather Service in Burlington has issued a
* Severe Thunderstorm Warning for...
South central Windsor County in southern Vermont...
* Until 415 PM EDT.
* At 317 PM EDT, a severe thunderstorm was located over West
Springfield, moving northeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
* Locations impacted include...
Chester, Springfield, Weathersfield, Ascutney, Perkinsville
Village, Andover, North Chester, North Springfield Lake Recreation
Area, North Springfield, Weathersfield Bow, West Springfield and
Wilgus State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4323 7273 4344 7240 4340 7240 4338 7242
4337 7242 4336 7239 4333 7241 4331 7240
4327 7241 4325 7244 4323 7243 4324 7255
4322 7267
TIME...MOT...LOC 1917Z 229DEG 9KT 4328 7250
HAIL...1.00IN
WIND...60MPH
$$
Deal2 follow-up statements
068
WWUS51 KBTV 271943
SVSBTV
Severe Weather Statement
National Weather Service Burlington VT
343 PM EDT FRI JUL 27 2018
VTC027-272015-
/O.CON.KBTV.SV.W.0029.000000T0000Z-180727T2015Z/
Windsor VT-
343 PM EDT FRI JUL 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR SOUTH CENTRAL WINDSOR COUNTY...
At 341 PM EDT, a severe thunderstorm was located over Weathersfield
Bow, moving northeast at 10 mph. This storm is also producing very
heavy rainfall and could cause minor flooding.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
Locations impacted include...
Chester, Springfield, Weathersfield, Ascutney, Perkinsville Village,
Andover, North Chester, North Springfield Lake Recreation Area, North
Springfield, Weathersfield Bow, West Springfield and Wilgus State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4323 7273 4344 7240 4340 7240 4338 7242
4337 7242 4336 7239 4333 7241 4331 7240
4327 7241 4325 7244 4323 7243 4324 7255
4322 7267
TIME...MOT...LOC 1941Z 229DEG 9KT 4332 7244
HAIL...1.00IN
WIND...60MPH
$$
Deal902
WWUS51 KBTV 272006
SVSBTV
Severe Weather Statement
National Weather Service Burlington VT
406 PM EDT FRI JUL 27 2018
VTC027-272016-
/O.EXP.KBTV.SV.W.0029.000000T0000Z-180727T2015Z/
Windsor VT-
406 PM EDT FRI JUL 27 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WINDSOR COUNTY
WILL EXPIRE AT 415 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However heavy rain is still possible with this
thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southern Vermont.
LAT...LON 4323 7273 4344 7240 4340 7240 4338 7242
4337 7242 4336 7239 4333 7241 4331 7240
4327 7241 4325 7244 4323 7243 4324 7255
4322 7267
TIME...MOT...LOC 2006Z 229DEG 9KT 4336 7238
$$
DealWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 1:52 PM EDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jul 27, 1:52 PM EDT, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Burlington VT 152 PM EDT Fri Jul 27 2018 .SYNOPSIS... Deep low pressure over south-central Ontario this morning will drag a slow moving surface front through northern New England today and Saturday. Numerous showers and thunderstorms are expected this afternoon and evening, some of which may be on the strong side, then again on Saturday, though coverage and severity will be less than today. Drier conditions are expected for Sunday as surface high pressure builds into the region. && .NEAR TERM /THROUGH SATURDAY/... As of 133 PM EDT Friday...Update for watch 313...Current forecast remains on track. Main severe threat remains for the southeastern counties of Vermont including Rutland, Windsor and Orange counties. Main concerns are for damaging wind gusts but large hail cannot be ruled out. The watch will continue until 10 PM. Prior discussion... Little overall change in the forecast for today from what we've been highlighting as a deep vertically stacked low pressure system over south-central Ontario will push a pre- frontal trough across the forecast area this morning, then a stronger surface boundary/front this evening through Saturday. Already we've seen showers and thunderstorms develop along the surface trough early this morning over northern New York, and this activity should continue to move southwest to northeast from the Adirondacks through the northern Champlain Valley this morning. An abundance of mid-level debris cloud from morning convection will keep instability at bay for much of northern New York for the remainder of the day, while for points eastward we should see some decent destabilization to support additional convection to fire this afternoon and evening. The greatest instability still appears to be focused across southern Vermont through the New York capitol district and into the Berkshires where SPC continues a slight risk. Northward we're in a marginal risk which is reasonable based on more limited instability and weaker shear profiles. All in all, expecting the afternoon/early evening to be active on the radar, but feel severe potential will be isolated across the BTV CWA. For tonight, convective activity wanes with the loss of insolation heating and subsequent instability, with precip chances lowering to 10-20% after midnight. Upper trough axis will still be way to the west come Saturday morning with the closed mid/upper low right along the Ontario Quebec border. The aforementioned surface front will lie to just to our east with a weak wave of low pressure progged to shift northeastward along the boundary during the afternoon hours. This will help to develop some widely scattered showers and perhaps a few isolated thunderstorms, but I wouldn't cancel any outdoor plans as it appears rain will be very hit or miss. Temps will be seasonal, rising into the upper 70s to low 80s. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY/... As of 330 AM EDT Friday...Shortwave trough moving through the base of the main upper trough over eastern Canada will exit to our east during the first half of Saturday night. As a result...isolated to scattered showers and possibly thunderstorm will come to an end across the area. Lows will generally be in the mid 50s to lower 60s. Sunday we are in west to southwest flow aloft but with little in the way of forcing and instability Sunday is looking dry with highs in the 70s to around 80. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... As of 330 AM EDT Friday...Trends in the data continue to support the idea of a dry weather period from Sunday night through Tuesday morning as flow aloft remains out of the west- southwest. Once again not much in the way of forcing or instability to enhance the convective potential. Lows Sunday night and Monday night will generally be in the mid 50s to lower 60s with highs on Monday in the upper 70s to lower 80s. The pattern changes late Tuesday to a more south to southwest flow aloft and will persist right through Thursday. This will allow deeper moisture to advect into the region and thus precipitation chances will be increasing. Looks like late Tuesday night through Wednesday night will be the window where precipitation chances will be highest with just a chance of showers and a slight chance of thunderstorms on Thursday. At this point the late Tuesday night into Wednesday time period will be our best chance for widespread precipitation that can help put a dent in our ongoing drought. Highs Tuesday through Thursday will generally be in the upper 70s to middle 80s and lows generally in the 60s. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... Through 18Z Friday...Mainly VFR through 03Z though with scattered showers and brief heavier thunderstorms across VT terminals and occasional IFR/MVFR possible in stronger cells. Brief strong gusty winds, large hail and severe turbulence will also be possible beneath stronger storms. Heaviest storms should be most focused across southeastern VT through 21Z with NY terminals remaining largely dry. Winds mainly south/southwesterly from 5-10 kts and occasional gusts to 15 kts, though variable and considerably stronger invof thunderstorms. Later tonight VFR returns, though with areas of IFR/LIFR in patchy fog, most prevalent at favored terminals of KMPV and KSLK in the 06-12Z time frame. Winds light. After 12Z Saturday, VFR prevails as winds trend light south/southwesterly from 4-8kts. Outlook... Saturday Night: VFR. NO SIG WX. Sunday: VFR. NO SIG WX. Sunday Night: VFR. NO SIG WX. Monday: VFR. NO SIG WX. Monday Night: VFR. NO SIG WX. Tuesday: VFR. Slight chance SHRA, Slight chance TSRA. Tuesday Night: VFR. Chance SHRA. Wednesday: Mainly VFR, with areas MVFR possible. Likely SHRA, Slight chance TSRA. && .EQUIPMENT... As of 155 PM EDT Friday...Repairs are complete at KCXX radar with new parts being installed late this morning. The procedure has appeared to correct the prior issues of erroneous dual polarization precipitation estimates. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Lahiff NEAR TERM...Clay/JMG/Lahiff SHORT TERM...Evenson LONG TERM...Evenson AVIATION...JMG EQUIPMENT...Team BTV
Hazardous weather outlook, Jul 27, 3:20 AM EDT, 11 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 320 AM EDT Fri Jul 27 2018 NYZ026>031-034-035-087-VTZ001>012-016>019-280730- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 320 AM EDT Fri Jul 27 2018 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and tonight. Scattered showers and thunderstorms are expected to develop across much of the region this afternoon, with the main focus being from the Champlain Valley southeastward. Some storms may become strong to locally severe with gusty winds, small hail and torrential rainfall possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 27, 2:15 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Burlington VT
215 PM EDT FRI JUL 27 2018
VTZ011-012-019-271915-
Western Rutland-Eastern Rutland-Windsor-
215 PM EDT FRI JUL 27 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RUTLAND AND
SOUTHWESTERN WINDSOR COUNTIES...
At 215 PM EDT, a strong thunderstorm was located over Manchester
Center, moving northeast at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Chester, Pawlet, Mount Holly, Ludlow, Cavendish, Andover, Mount
Tabor, Weston, Tinmouth, Ludlow Village, Middletown Springs,
Wallingford, Mt. Holly, Mt. Tabor, Danby, Rutland - Southern Vermont
Airport, Clarendon, Wells, Shrewsbury and Ira.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southern Vermont.
LAT...LON 4325 7282 4330 7282 4330 7297 4329 7298
4329 7299 4330 7298 4331 7326 4345 7325
4357 7303 4344 7253 4323 7272
TIME...MOT...LOC 1815Z 204DEG 16KT 4320 7307
DealSpecial weather statement, Jul 27, 2:18 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Burlington VT
218 PM EDT FRI JUL 27 2018
VTZ012-271845-
Windsor-
218 PM EDT FRI JUL 27 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL WINDSOR COUNTY...
At 218 PM EDT, a strong thunderstorm was located over Charlestown,
moving northeast at 15 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Chester, Springfield and West Springfield.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southern Vermont.
LAT...LON 4323 7266 4336 7239 4333 7241 4331 7240
4327 7241 4325 7244 4323 7243 4324 7255
4323 7263
TIME...MOT...LOC 1818Z 214DEG 13KT 4323 7246
DealSpecial weather statement, Jul 27, 2:31 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Burlington VT
231 PM EDT FRI JUL 27 2018
VTZ010-271900-
Orange-
231 PM EDT FRI JUL 27 2018
...A STRONG THUNDERSTORM WILL AFFECT EASTERN ORANGE COUNTY...
At 230 PM EDT, a strong thunderstorm was located over Vershire,
moving northeast at 20 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
West Fairlee, Bradford, Vershire, Corinth Corners, Topsham Four
Corners, Thetford Center, Corinth, Topsham, Thetford, Fairlee,
Newbury, Strafford, Newbury Village, Chelsea, Tunbridge, West Fairlee
Center, West Corinth, Ely, South Newbury and South Vershire.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central Vermont.
LAT...LON 4406 7207 4402 7208 4402 7209 4399 7212
4397 7211 4396 7210 4395 7212 4392 7212
4389 7217 4387 7217 4385 7219 4381 7228
4394 7244 4417 7223 4406 7205
TIME...MOT...LOC 1830Z 228DEG 17KT 4393 7229
DealSpecial weather statement, Jul 27, 2:47 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Burlington VT
247 PM EDT FRI JUL 27 2018
VTZ010-271915-
Orange-
247 PM EDT FRI JUL 27 2018
...A STRONG THUNDERSTORM WILL AFFECT EASTERN ORANGE COUNTY...
At 247 PM EDT, a strong thunderstorm was located over Quechee, moving
northeast at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
West Fairlee, Bradford, Vershire, Topsham Four Corners, Wells River
Village, Thetford Center, Corinth, Newbury, Newbury Village,
Thetford, Fairlee, Strafford, Topsham, Chelsea, West Fairlee Center,
Newbury Center, Boltonville, South Newbury, South Vershire and
Bradford Center.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central Vermont.
LAT...LON 4407 7205 4402 7208 4401 7211 4397 7211
4396 7210 4395 7212 4392 7212 4389 7217
4385 7219 4382 7225 4396 7241 4418 7212
4415 7204 4413 7203 4411 7206 4410 7205
4410 7203 4409 7205 4408 7203
TIME...MOT...LOC 1847Z 244DEG 21KT 4365 7241
DealSpecial weather statement, Jul 27, 3:04 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Burlington VT
304 PM EDT FRI JUL 27 2018
NYZ034-035-VTZ009-271930-
Western Essex-Eastern Essex-Western Addison-
304 PM EDT FRI JUL 27 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ESSEX AND
NORTHWESTERN ADDISON COUNTIES...
At 304 PM EDT, a strong thunderstorm was located over Crown Point
Center, moving northeast at 30 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Vergennes, Middlebury, Moriah, Crown Point, Weybridge, Waltham, New
Haven, Panton, Port Henry, Addison, D A R State Park, Crown Point
Center, Bridport, Ferrisburgh, Cornwall, Shoreham, Owls Head Bay, Mud
Island, Plumies Point and Gilligans Bay.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4394 7364 4422 7331 4410 7310 4406 7309
4406 7307 4382 7345
TIME...MOT...LOC 1904Z 222DEG 26KT 4394 7349
DealSpecial weather statement, Jul 27, 3:09 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Burlington VT
309 PM EDT FRI JUL 27 2018
VTZ012-272015-
Windsor-
309 PM EDT FRI JUL 27 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL WINDSOR COUNTY...
At 309 PM EDT, a strong thunderstorm was located over Springfield,
moving northeast at 15 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Chester, Windsor, Cavendish, Andover, Weston, Perkinsville Village,
Baltimore, Springfield, Weathersfield, West Windsor, Ludlow,
Perkinsville, Brownsville, North Chester, Ascutney State Park, North
Springfield Lake Recreation Area, Proctorsville, Whitesville,
Cavendish Center and Weathersfield Bow.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southern Vermont.
LAT...LON 4326 7282 4330 7282 4330 7284 4353 7239
4351 7240 4350 7238 4348 7238 4338 7242
4336 7241 4336 7239 4333 7241 4331 7240
4327 7241 4325 7244 4323 7243 4324 7255
4322 7269
TIME...MOT...LOC 1909Z 236DEG 16KT 4327 7250
DealThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 11:50 AM EDT | Special Weather Statement | BTV | Orange | 40 min |
| Jul 27, 1:26 PM EDT | Special Weather Statement | BTV | Caledonia | 34 min |
| Jul 27, 2:15 PM EDT | Special Weather Statement | BTV | Rutland | 60 min |
| Jul 27, 2:31 PM EDT | Special Weather Statement | BTV | Orange | 29 min |
| Jul 27, 2:47 PM EDT | Special Weather Statement | BTV | Orange | 28 min |
| Jul 27, 3:04 PM EDT | Special Weather Statement | BTV | Addison | 26 min |
| Jul 27, 3:09 PM EDT | Special Weather Statement | BTV | Windsor | 66 min |
| Jul 27, 3:40 PM EDT | Special Weather Statement | BTV | Washington | 35 min |
| Jul 27, 4:35 PM EDT | Special Weather Statement | BTV | Franklin | 25 min |
| Jul 27, 5:54 PM EDT | Special Weather Statement | BTV | Orleans | 66 min |
| Jul 27, 7:32 PM EDT | Special Weather Statement | BTV | Windsor | 58 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.